California, 2009

Strong Wind in California, January 12, 2009

January 12, 2009 · NWS MTR · 1 event in 1 county or zone

Strong surface high pressure over the Great Basin caused a tight pressure gradient to the west coast resulting in strong offshore winds. Upper level high pressure over the Eastern Pacific Ocean supported the strong north to northeast flow through the atmosphere over Northern and Central California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Strong surface high pressure over the Great Basin caused a tight pressure gradient to the west coast resulting in strong offshore winds. Upper level high pressure over the Eastern Pacific Ocean supported the strong north to northeast flow through the atmosphere over Northern and Central California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 12, 5:00 AM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Jan 12, 5:00 AM PST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECT CLIMATE SECTION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
500 AM PST MON JAN 12 2009

.DISCUSSION...AS OF 5:00 AM PST MONDAY...A FORECAST UPDATE WAS
RECENTLY COMPLETED TO RAISE HIGH TEMPERATURES TODAY. WINDS HAVE
BEEN MIXING WARM AIR TO NEAR SEA LEVEL AND TEMPS HAVE BEEN RISING
SINCE MIDNIGHT ACROSS MUCH OF THE AREA. THE TEMPERATURE AT THE SONOMA
COUNTY AIRPORT WAS A BALMY 63 DEGREES AT 4 AM.

FROM PREVIOUS DISCUSSION...A 595 DM UPPER HIGH IS CENTERED JUST OFF
THE NORTHERN CA COAST THIS MORNING AND STRONG SUBSIDENCE UNDER THE
HIGH IS WARMING THE AIRMASS OVER OUR REGION. EARLY MORNING
TEMPERATURES IN THE HILLS ARE IN THE MID 50S TO LOWER 60S...ABOUT 15
TO 20 DEGREES WARMER THAN WHAT IS TYPICAL FOR THIS TIME OF THE YEAR.
STRONG SURFACE HIGH PRESSURE LIES TO OUR NORTH AND EAST AND EARLY
MORNING OFFSHORE GRADIENTS ARE ROBUST WITH 6 MB DOWN THE COAST FROM
ACV TO SFO...NEARLY 11 MB FROM WMC TO SFO AND A 2 MB OFFSHORE
GRADIENT FROM SAC TO SFO. THESE GRADIENTS HAVE GENERATED BLUSTERY
CONDITIONS IN THE HILLS. WIND GUSTS AS HIGH AS 50 MPH HAVE BEEN
RECORDED OVERNIGHT IN THE NORTH AND EAST BAY HILLS. INDICATIONS ARE
THAT WINDS WILL CONTINUE STRONG AND GUSTY IN THE HILLS THROUGH THE
DAY. THE NAM AND GFS BOTH INDICATE WINDS WILL EASE BY MID AFTERNOON
IN THE EAST BAY HILLS...BUT NOT UNTIL EARLY EVENING IN THE NORTH BAY.
A WIND ADVISORY REMAINS IN EFFECT FOR THESE AREAS. A WEATHER SPOTTER
AT 1600 FEET IN THE SANTA CRUZ MOUNTAINS REPORTED WIND GUSTS TO 40
MPH AT 3 AM. THIS IS SLIGHTLY BELOW WIND ADVISORY CRITERIA AND MODEL
DATA INDICATE WINDS ARE PROBABLY PEAKING IN THAT AREA AT THE
PRESENT TIME. IN ANY CASE...WILL NEED TO MONITOR WINDS IN
THE SANTA CRUZ MOUNTAINS AND EXPAND THE WIND ADVISORY TO INCLUDE THAT
AREA IF WINDS BEGIN TO RAMP UP THERE. BREEZY CONDITIONS HAVE
DEVELOPED LOCALLY NEAR SEA LEVEL BUT WINDS ARE NOT EXPECTED TO REACH
ADVISORY LEVELS BELOW 1000 FEET.

STRONG WINDS IN THE HILLS ARE MIXING WARMER AIR CLOSE TO SEA LEVEL
AND EARLY MORNING TEMPERATURES IN THE VALLEYS ARE RUNNING AS MUCH AS
25 DEGREES WARMER THAN YESTERDAY MORNING AT THIS TIME.
CONSEQUENTLY...HIGH TEMPERATURES TODAY SHOULD BE WARMER THAN
YESTERDAY AND 70S WILL BE COMMON THROUGHOUT OUR FORECAST AREA. LOWER
80S ARE EVEN POSSIBLE IN THE SOUTHERN PART OF THE DISTRICT. A FEW
RECORD HIGHS WERE SET YESTERDAY AND MORE NUMEROUS RECORD TEMPS ARE
LIKELY TODAY.

THE SURFACE HIGH OVER THE GREAT BASIN WILL WEAKEN TONIGHT AND TUESDAY
AND OFFSHORE WINDS WILL GRADUALLY EASE BEGINNING LATE THIS
AFTERNOON. WINDS SHOULD DIMINISH ENOUGH TONIGHT TO ALLOW PATCHY FOG
TO DEVELOP IN THE NORTH AND EAST BAY VALLEYS AFTER MIDNIGHT. LIGHTER
OFFSHORE FLOW FOR THE REMAINDER OF THE WEEK WILL MEAN MORE WIDESPREAD
FOG IN THOSE VALLEYS AND ALSO MORE PERSISTENT FOG...LINGERING
LATER INTO THE DAY. THE RESULT WILL BE A COOLING TREND IN THE FOGGY
VALLEYS. ELSEWHERE TEMPS WILL PROBABLY COOL A FEW DEGREES AFTER TODAY
DUE TO A SLIGHT DECREASE IN THE TEMPERATURE OF THE AIRMASS ALOFT AS
WELL AS LIGHTER OFFSHORE FLOW. EVEN SO...DAYTIME TEMPERATURES FOR
MOST OF OUR FORECAST AREA WILL REMAIN WELL ABOVE NORMAL THROUGH THE
WEEK AS THE HIGH AMPLITUDE UPPER RIDGE HOLDS FIRM ALONG THE WEST
COAST.

THE MEDIUM RANGE MODELS SHOW LITTLE EVIDENCE OF A PATTERN CHANGE
ANYTIME SOON. WHILE THE MODELS DO SHOW A GRADUAL WEAKENING AND
EASTWARD SHIFT OF THE UPPER RIDGE...THERE IS STILL NO CLEAR SIGN OF
THE WESTERLIES OVER THE PACIFIC BREAKING THROUGH AND ENDING THIS
PROLONGED WINTER DRY SPELL.

&&

.AVIATION...AS OF 3:45 AM PST MONDAY...HIGH PRESSURE ALOFT ALONG
WITH A LIGHT OFFSHORE SURFACE PRESSURE GRADIENT HAS LED TO A GENERAL
STATE OF MELLOWNESS OVER THE AREA TERMINALS. THEREFORE VFR IS
EXPECTED TO PREVAIL THROUGH THE FORECAST PERIOD. A POTENTIAL FOR
LOW LEVEL WIND SHEAR DOES EXIST NEAR THE EAST BAY TERMINALS AS
STRONGER OFFSHORE MID LEVEL FLOW TRAVERSES THE EAST BAY HILLS.

&&

.CLIMATOLOGY...

RECORD HIGH TEMPERATURES FOR MONDAY JAN 12TH...

CITY:            FORECAST   RECORD   YEAR
                 HIGH       HIGH     OF RECORD
---------------------------------------------------
NAPA             68         74       1924
OAKLAND CITY     73         65       1980
SFO AIRPORT      68         68       1980
SF CITY          70         67       1948
SAN JOSE         75         71       1948
SAN RAFAEL       68         68       1948
SANTA ROSA       78         66       1967
KING CITY        77         89       1915
SALINAS          78         76       1983
SANTA CRUZ       73         79       1983

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...WIND ADVISORY FOR THE NORTH AND EAST BAY HILLS
            THROUGH 8 PM.

&&

PUBLIC/CLIMO: DYKEMA
AVIATION/MARINE: LARRY

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 12, 4:33 AM PST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
433 AM PST MON JAN 12 2009

CAZ507-511-130400-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
433 AM PST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND EAST BAY HILLS
OF THE SAN FRANCISCO BAY AREA.

.DAY ONE...MONDAY AND MONDAY NIGHT

STRONG NORTHEAST WINDS WILL CONTINUE IN THE EAST BAY HILLS
UNTIL MID AFTERNOON AND IN THE NORTH BAY MOUNTAINS UNTIL EARLY
EVENING. A WIND ADVISORY IS IN EFFECT UNTIL 3 PM PST ON MONDAY FOR
THE EAST BAY HILLS. A WIND ADVISORY IS IN EFFECT UNTIL 8 PM PST
FOR THE NORTH BAY MOUNTAINS.

*  WIND ADVISORY.....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS  *

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, San Francisco Bay Shoreline

When
January 12, 9:17 AM PST to 11:00 AM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong wind reaching speeds of 48 mph sent a tree crashing into a house in Oakland causing minor damage. Also, about 2500 customers lost power in downtown Oakland.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152550.